Alert archive / Missouri / Tornado Warnings in 2018
Tornado Warning 31, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 31, 2018, 7:44 PM CDT for Cape Girardeau County, Missouri; Union County, Illinois. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- May 31, 2018, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Union County, IL, Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:44 PM CDT | TORNADO | 5 E Fruitland, MO | AN EF-1 TORNADO WITH PEAK WINDS OF 90 MPH TOUCHED DOWN 5 MILES EAST OF FRUITLAND AND LIFTED 8 MILES EAST OF FRUITLAND NEAR TRAIL OF TEARS STATE PARK. PATH LENGTH WAS 2.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. DOZENS OF TREES, SOME LARGE, WERE BROKEN OR UPROO |
| May 31, 7:50 PM CDT | TORNADO | 5 Nw Ware, IL | UNCONFIRMED...REPORTED JUST EAST OF THE MISSISSIPPI RIVER. |
| May 31, 7:54 PM CDT | TORNADO | 1 S Wolf Lake, IL | AN EF-1 TORNADO WITH PEAK WINDS UP TO 95 MPH TOUCHED DOWN 2.5 MILES SOUTHWEST OF WOLF LAKE AND LIFTED 1 MILE EAST OF WOLF LAKE. PATH LENGTH WAS 3.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. A VERY LARGE EQUIPMENT BARN COLLAPSED AND ANOTHER BARN WAS DESTROYED. A |
| May 31, 7:54 PM CDT | TORNADO | 2 Sw Wolf Lake, MO | AN EF-1 TORNADO WITH PEAK WINDS UP TO 95 MPH TOUCHED DOWN 2.5 MILES SOUTHWEST OF WOLF LAKE AND LIFTED 1 MILE EAST OF WOLF LAKE. PATH LENGTH WAS 3.5 MILES WITH A MAXIMUM WIDTH OF 150 YARDS. A VERY LARGE EQUIPMENT BARN COLLAPSED AND ANOTHER BARN WAS DESTROYED. A |
| May 31, 7:55 PM CDT | TORNADO | 2 S Wolf Lake, IL | AN EF-0 TORNADO WITH PEAK WINDS OF 75 MPH TOUCHED DOWN 3 MILE SOUTHWEST OF WOLF LAKE AND LIFTED 2 MILES SOUTH OF WOLF LAKE. PATH LENGTH WAS 1.25 MILES WITH A MAXIMUM WIDTH OF 50 YARDS. SEVERAL TREE LIMBS, MOSTLY SMALL, WERE BROKEN. THE ROOF OF A BARN WAS BLOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WFUS53 KPAH 010044
TORPAH
ILC181-MOC031-010115-
/O.NEW.KPAH.TO.W.0031.180601T0044Z-180601T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018
The National Weather Service in Paducah has issued a
* Tornado Warning for...
West central Union County in southern Illinois...
Northeastern Cape Girardeau County in southeastern Missouri...
* Until 815 PM CDT.
* At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Trail Of Tears State Park, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ware around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3743 8956 3750 8956 3753 8931 3740 8931
TIME...MOT...LOC 0044Z 267DEG 22KT 3746 8951
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
082 follow-up statements
066
WWUS53 KPAH 010058
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
758 PM CDT THU MAY 31 2018
MOC031-010107-
/O.CAN.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Cape Girardeau MO-
758 PM CDT THU MAY 31 2018
...THE TORNADO WARNING FOR NORTHEASTERN CAPE GIRARDEAU COUNTY IS
CANCELLED...
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.
LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0057Z 267DEG 22KT 3746 8940
$$
ILC181-010115-
/O.CON.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Union IL-
758 PM CDT THU MAY 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WEST
CENTRAL UNION COUNTY...
At 757 PM CDT, a confirmed tornado was located over Ware, or near
Trail Of Tears State Park, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado on the ground 5 miles
southwest of Ware.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0057Z 267DEG 22KT 3746 8940
TORNADO...OBSERVED
HAIL...<.75IN
$$
08790
WWUS53 KPAH 010108
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
808 PM CDT THU MAY 31 2018
ILC181-010118-
/O.EXP.KPAH.TO.W.0031.000000T0000Z-180601T0115Z/
Union IL-
808 PM CDT THU MAY 31 2018
...THE TORNADO WARNING FOR WEST CENTRAL UNION COUNTY WILL EXPIRE AT
815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southern Illinois...and southeastern Missouri.
LAT...LON 3744 8931 3744 8944 3747 8948 3750 8950
3751 8950 3751 8948 3753 8931
TIME...MOT...LOC 0108Z 256DEG 20KT 3750 8936
$$
08What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 6:28 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 31, 6:28 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 629 pm CDT Thu May 31 2018
Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, May 31, 1:18 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 118 pm CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 118 pm CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Another round of thunderstorms will develop over parts of southeast Missouri, southwest Illinois, and parts of west Kentucky by early afternoon, then move east over the remainder of southern Illinois, southwest Indiana, and west Kentucky during the middle and late afternoon. Damaging winds and large hail will be the primary hazards. The initial thunderstorms this afternoon may be isolated, discrete supercells, gradually developing together to form a line of strong to severe thunderstorms. An isolated tornado cannot be ruled out of the question at this time. There is also a good potential for the training of storms this afternoon and this evening and may produce some localized flash flooding concerns. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
In the hours before
Special weather statement, May 31, 6:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
628 PM CDT THU MAY 31 2018
MOZ109-312345-
Butler-
628 PM CDT THU MAY 31 2018
...Special Weather Statement...
The storm over northern Butler County has diminished in intensity.
Expect moderate rain and perhaps brief gusty winds.
LAT...LON 3675 9057 3693 9056 3692 9028 3688 9025
3688 9026 3684 9022 3682 9022 3681 9020
3677 9020 3677 9019 3672 9016
TIME...MOT...LOC 2327Z 271DEG 27KT 3685 9048
08Special weather statement, May 31, 7:12 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CDT THU MAY 31 2018
ILZ083-087-INZ085-010045-
White IL-Gallatin IL-Posey IN-
712 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...NORTHEASTERN
GALLATIN AND SOUTHWESTERN POSEY COUNTIES UNTIL 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Carmi, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Haven.
LAT...LON 3783 8818 3803 8837 3806 8814 3792 8813
3789 8805 3781 8800
TIME...MOT...LOC 0011Z 257DEG 28KT 3793 8812
ALR/MLLocal storm report, May 31, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL CREAL SPRINGS 37.62N 88.84W
05/31/2018 E0.75 INCH WILLIAMSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, May 31, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD FRUITLAND 37.45N 89.64W
05/31/2018 CAPE GIRARDEAU MO EMERGENCY MNGR
&&
SMITTYLocal storm report, May 31, 7:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO 5 NE JACKSON 37.43N 89.59W
05/31/2018 CAPE GIRARDEAU MO TRAINED SPOTTER
UNCONFIRMED...REPORTED NORTHEAST OF JACKSON MOVING ACROSS
THE MISSISSIPPI RIVER.
&&
SMITTYSpecial weather statement, May 31, 7:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
744 PM CDT THU MAY 31 2018
ILZ087-010115-
Gallatin IL-
744 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgway, or near Shawneetown, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shawneetown, Ridgway, New Haven and Junction.
LAT...LON 3788 8808 3785 8806 3784 8803 3782 8804
3783 8808 3782 8809 3780 8807 3781 8804
3780 8803 3779 8803 3775 8805 3768 8825
3784 8836 3791 8823 3791 8814 3792 8813
TIME...MOT...LOC 0044Z 241DEG 37KT 3780 8823
ALR/MLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:13 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 47 min |
| May 31, 8:18 PM CDT | Tornado Warning | PAH | Carter | 27 min |
| May 31, 8:40 PM CDT | Tornado Warning | PAH | Carter | 11 min |
| May 31, 9:17 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Wayne | 28 min |
| May 31, 9:20 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 25 min |
| May 31, 9:36 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 24 min |
| May 31, 9:58 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 32 min |
| May 31, 10:01 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 44 min |
| May 31, 10:09 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Stoddard | 35 min |
| May 31, 7:12 PM CDT | Special Weather Statement | PAH | White | 33 min |
| May 31, 7:17 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Saline, Williamson | 12 min |
| May 31, 7:44 PM CDT | Special Weather Statement | PAH | Gallatin | 31 min |
| May 31, 7:53 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, White | 37 min |
| May 31, 8:20 PM CDT | Severe Thunderstorm Warning | PAH | White | 25 min |
| May 31, 8:31 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 29 min |
| May 31, 8:46 PM CDT | Areal Flood Advisory | PAH | Perry | 119 min |
| May 31, 9:24 PM CDT | Areal Flood Advisory | PAH | Hamilton | 111 min |
| May 31, 9:41 PM CDT | Areal Flood Advisory | PAH | Franklin | 2 hr |
| May 31, 10:23 PM CDT | Areal Flood Advisory | PAH | Jefferson, Wayne | 112 min |
| May 31, 10:54 PM CDT | Areal Flood Advisory | PAH | Edwards, Wabash | 6 hr |
| Jun 1, 4:46 PM CDT | Special Weather Statement | PAH | Edwards, Wabash | 59 min |
| Jun 1, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 23 min |
Nearby
Tornado Warnings in Missouri, 2018Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.